Alert archive / Colorado / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 127, NWS Pueblo, CO

July 1, 2019Baca County, Prowers County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 1, 2019, 5:39 PM MDT for Baca County, Prowers County, Colorado. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 1, 2019, 5:39 PM MDT (23:39 UTC)
Expired
Jul 1, 2019, 6:45 PM MDT
In force
66 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Baca County, CO, Prowers County, CO

The radar

The Pueblo radar (KPUX), 175 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.7 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2019-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 207 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2019-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
207 J/kg
Mixed-layer CIN
-331 J/kg
Mixed-layer LCL
1168 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 3:10 PM MDT, 2 hours 29 minutes earlier.

Area forecast discussion, Jul 1, 3:10 PM MDT, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
310 PM MDT Mon Jul 1 2019

.SHORT TERM...(This evening through Tuesday)
Issued at 242 PM MDT Mon Jul 1 2019

Scattered to numerous showers/thunderstorms spreading from the
mountains to lower elevations at mid-afternoon, with best coverage
of storms so far along and east of the srn Sangres. Weak cold
frontal boundary on the plains, roughly along a Trinidad to Eads
line, also expected to aid convective development late this
afternoon into the evening. Low shear/high CAPE environment
continues in place, leading to mainly slow moving, potentially heavy
rainfall producing storms, though a brief pulse severe storm may be
possible until mid-evening, especially along and north of the
Arkansas River where greatest instability is located. Most CAMs keep
substantial coverage of storms going through the evening across the
plains, with loosely organized line near the KS border 01z-02z.
Activity diminishes again after sunset, though a few showers/weak
thunderstorms may linger past midnight over the far eastern plains.

Low level environment changes little on Tue, with weak shear(20 kts)
but high CAPE(1k-2k J/KG) continuing. Should see mountains light up
with afternoon storms once again, with areas of heavy rainfall the
greatest threat. Some question as to convective chances on the
plains, as weak mid-level circulation near the KS border could
suppress storms somewhat away from the mountains while enhancing
activity farther east in KS. Broad brush of likely pops in the
mountains and chances at lower elevations looks fine for now. Should
see another day of relatively cooler max temps given
clouds/moisture/precip across the region.

.LONG TERM...(Tuesday night through Monday)
Issued at 242 PM MDT Mon Jul 1 2019

Models and ensembles continue to be in good agreement through the
extended period with very few changes to the extended forecast.

Tuesday night...showers and thunderstorms will be ongoing across
much of the region Tuesday evening, as high pressure begins to
build across the region. Models have backed off on areal coverage
through the evening, with more scattered activity spreading east
across the Plains. They do agree that as the evening progresses,
shower and thunderstorm activity will wane through the midnight
hour and dry conditions prevailing into Wednesday morning.

Wednesday through Friday...high pressure will build across
Colorado through the later half of the week with generally dry
conditions prevailing. A few showers and thunderstorms, generally
over the mountains, Palmer Divide and Raton Ridge are expected
Wednesday afternoon and evening, before dissipating overnight. For
Thursday, models have really dried out. Isolated mountain
convection will be possible, but coverage looks minimal at this
time. In addition, very dry air, with humidity values in the 10 to
15 percent range are expected. Winds will generally be light,
except for the San Luis Valley, where a few gusts may approach
critical fire weather criteria. This will need to be monitored as
it could impact 4th of July holiday activities. Extreme caution is
advised, especially over the San Luis Valley on Thursday due to
the near critical fire weather conditions. Friday will be a
transition day. The high pressure aloft will shift east with a
more monsoon type plume folding across Colorado. There should be a
slight uptick in showers and thunderstorms Friday afternoon and
evening across much of the region, especially the mountains.
Temperatures will warm during this period with 90s expected across
the region.

Saturday into Monday...monsoon energy out of the Desert Southwest
is forecast to move across the area this weekend into early next
week. In addition, a cold front is forecast to drop south across
the Plains by Saturday morning with more moisture and upslope flow
expected across the region. This will lead to increased chances
for showers and thunderstorms from Saturday afternoon into Monday.
Much will depend on individual waves moving northward out of the
Desert Southwest and across Colorado. Periods of locally heavy
rainfall may be possible and flash flooding on area burn scars may
be of concern. This will need to be monitored. Cooler temperatures
are expected over the weekend into early next week with generally
80s forecast across the Plains.  Mozley

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 242 PM MDT Mon Jul 1 2019

Prevailing VFR conditions at the taf sites tonight and Tuesday, with
vcts until 02z at all terminals. Best chance for storms will be at
KPUB and KALS, as outflow has pushed through KCOS as of 21z, with
only a few showers behind the boundary. Activity ends late this
evening, with clearing skies after 06z. Pattern repeats on Tuesday,
with storms forming over the mountains at midday, then drifting
across lower elevations and TAF sites toward mid-afternoon.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...PETERSEN
LONG TERM...MOZLEY
AVIATION...PETERSEN
Hazardous weather outlook, Jul 1, 11:39 AM MDT, 6 hours before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1139 AM MDT Mon Jul 1 2019

COZ058>089-093>099-021745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1139 AM MDT Mon Jul 1 2019

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous slow moving thunderstorms will develop over
the mountains this afternoon. If one of those thunderstorms develops
over any area burn scars, flash flooding will be possible.
As thunderstorms move onto the plains late this afternoon and
evening, a few severe storms may be possible, especially near the
Kansas border. The main risks with these storms will be hail
around one inch in diameter and wind gusts up to 60 mph. All
storms today will have the potential to produce frequent
lightning, gusty winds to 40 mph, hail up to half inch in
diameter and a brief period of very heavy rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered thunderstorms will be possible on Tuesday with locally
heavy rainfall, small hail and wind gusts up to 50 mph possible.
Localized flash flooding will be possible, particularly if an
isolated stronger storm impacts more recent burn scars.

Thunderstorm chances will decrease for Wednesday through Friday
as drier air moves into the region. Thunderstorms will be more
isolated in coverage with the potential for gusty winds up to 50
mph and brief moderate rainfall.

Thunderstorms will increase in coverage again for next weekend
with the potential for producing localized heavy rainfall.

Rivers and streams will continue to run high over the next several
days due to run off from snow melt.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible over the mountains and the Plains this afternoon and
evening.

10/SKELLY

In the hours before

Local storm report, Jul 1, 4:53 PM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
453 PM MDT MON JUL 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     HEAVY RAIN       PENROSE                 38.43N 105.01W
07/01/2019  M1.43 INCH       FREMONT            CO   PUBLIC

            STORM TOTAL.

&&

MW
Special weather statement, Jul 1, 4:57 PM MDT, 42 minutes before
Special Weather Statement
National Weather Service Pueblo CO
457 PM MDT Mon Jul 1 2019

COZ093-094-012330-
Eastern Las Animas County CO-La Junta Vicinity/Otero County CO-
457 PM MDT Mon Jul 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN OTERO AND NORTHEASTERN
LAS ANIMAS COUNTIES UNTIL 530 PM MDT...

At 457 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles northwest of Kim, or 37 miles south of North La Junta, moving
northeast at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southern Otero and
northeastern Las Animas Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3733 10356 3742 10373 3768 10358 3758 10326
TIME...MOT...LOC 2257Z 214DEG 23KT 3744 10359

29
Local storm report, Jul 1, 5:11 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
511 PM MDT MON JUL 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     TSTM WND GST     4 NE BLENDE             38.28N 104.52W
07/01/2019  E62 MPH          PUEBLO             CO   ASOS

&&

GH
Local storm report, Jul 1, 5:22 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
522 PM MDT MON JUL 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     FLASH FLOOD      2 N BLENDE              38.28N 104.58W
07/01/2019                   PUEBLO             CO   NWS EMPLOYEE

            STRANDED CARS IN HIGH WATER AT 8TH AND
            READING IN PUEBLO.

&&

GH
Special weather statement, Jul 1, 5:23 PM MDT, 16 minutes before
Special Weather Statement
National Weather Service Pueblo CO
523 PM MDT Mon Jul 1 2019

COZ095-020015-
Western Kiowa County CO-
523 PM MDT Mon Jul 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KIOWA COUNTY UNTIL 615 PM
MDT...

At 521 PM MDT, Doppler radar was tracking a developing strong
thunderstorms 7 miles south of Haswell, or 33 miles northeast of
North La Junta, moving northeast at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Haswell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 3827 10318 3838 10326 3861 10298 3839 10277
TIME...MOT...LOC 2321Z 232DEG 10KT 3835 10313
Special weather statement, Jul 1, 5:27 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Pueblo CO
527 PM MDT Mon Jul 1 2019

COZ089-093-095-020030-
Crowley County CO-Western Kiowa County CO-
La Junta Vicinity/Otero County CO-
527 PM MDT Mon Jul 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN OTERO...SOUTHWESTERN
KIOWA AND SOUTHEASTERN CROWLEY COUNTIES UNTIL 630 PM MDT...

At 526 PM MDT, Doppler radar was tracking a developing strong
thunderstorm near Manzanola, or 17 miles west of La Junta, moving
northeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Rocky Ford, Swink, Manzanola, Sugar City and Cheraw.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3789 10392 3804 10400 3841 10341 3809 10340
TIME...MOT...LOC 2326Z 236DEG 25KT 3802 10385

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 6:06 PM MDTSpecial Weather StatementPUBPueblo24 min
Jun 30, 6:13 PM MDTSevere Thunderstorm WarningPUBEl Paso, Pueblo32 min
Jun 30, 6:38 PM MDTAreal Flood AdvisoryPUBEl Paso, Pueblo52 min
Jun 30, 7:14 PM MDTRiver Flood WarningPUBPueblo21 days
Jun 30, 7:14 PM MDTRiver Flood WarningPUBOtero21 days
Jul 1, 12:26 PM MDTAreal Flood AdvisoryPUBCostilla, Huerfano2 hr
Jul 1, 12:37 PM MDTFlash Flood WarningPUBCostilla, Huerfano3 hr
Jul 1, 1:06 PM MDTAreal Flood AdvisoryPUBCostilla, Huerfano3 hr
Jul 1, 1:11 PM MDTSpecial Weather StatementPUBEl Paso34 min
Jul 1, 1:14 PM MDTFlash Flood WarningPUBCostilla, Huerfano3 hr
Jul 1, 1:38 PM MDTSpecial Weather StatementPUBEl Paso37 min
Jul 1, 1:49 PM MDTSpecial Weather StatementPUBEl Paso26 min
Jul 1, 2:02 PM MDTAreal Flood AdvisoryPUBHuerfano3 hr
Jul 1, 2:44 PM MDTSpecial Weather StatementPUBFremont31 min
Jul 1, 3:13 PM MDTSpecial Weather StatementPUBFremont32 min
Jul 1, 3:57 PM MDTSpecial Weather StatementPUBPueblo33 min
Jul 1, 4:26 PM MDTSpecial Weather StatementPUBPueblo34 min
Jul 1, 4:40 PM MDTSevere Thunderstorm WarningPUBKiowa, Prowers50 min
Jul 1, 4:42 PM MDTSevere Thunderstorm WarningPUBEl Paso, Pueblo48 min
Jul 1, 4:44 PM MDTSpecial Weather StatementPUBLas Animas31 min
Jul 1, 4:49 PM MDTFlash Flood WarningPUBPueblo3 hr
Jul 1, 4:50 PM MDTSpecial Weather StatementPUBOtero25 min
Jul 1, 4:57 PM MDTSpecial Weather StatementPUBOtero33 min
Jul 1, 5:23 PM MDTSpecial Weather StatementPUBKiowa52 min
Jul 1, 5:24 PM MDTAreal Flood AdvisoryPUBCrowley, Otero, Pueblo3 hr
Jul 1, 5:27 PM MDTSpecial Weather StatementPUBCrowley63 min
Jul 1, 5:27 PM MDTSevere Thunderstorm WarningPUBKiowa, Prowers48 min
Jul 1, 5:49 PM MDTSevere Thunderstorm WarningPUBBaca, Las Animas41 min
Jul 1, 5:59 PM MDTSpecial Weather StatementPUBOtero31 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.